Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 115, NWS Cheyenne, WY

August 26, 2017Box Butte County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2017, 5:59 PM MDT for Box Butte County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 5:59 PM MDT (23:59 UTC)
Expired
Aug 26, 2017, 6:27 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Box Butte County, NE

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:13 PM MDTHAIL 1.756 Ne Alliance, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS55 KCYS 262359
SVRCYS
NEC013-270045-
/O.NEW.KCYS.SV.W.0115.170826T2359Z-170827T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
559 PM MDT SAT AUG 26 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Box Butte County in the Panhandle of Nebraska...

* Until 645 PM MDT

* At 558 PM MDT, a severe thunderstorm was located near Wild Horse
  Butte, or 9 miles northeast of Alliance, moving south at 25 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near, 
  Alliance around 615 PM MDT. 
  Alliance Airport around 625 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4201 10285 4226 10287 4228 10275 4227 10274
      4210 10274 4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 2358Z 339DEG 23KT 4222 10280 

HAIL...1.75IN
WIND...<50MPH
 
$$

Rubin
2 follow-up statements
614 
WWUS55 KCYS 270011
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
611 PM MDT SAT AUG 26 2017

NEC013-270045-
/O.CON.KCYS.SV.W.0115.000000T0000Z-170827T0045Z/
Box Butte NE-
611 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN BOX BUTTE COUNTY...

At 611 PM MDT, a severe thunderstorm was located 7 miles southwest of
Krause Lake, or 7 miles northeast of Alliance, moving southeast at 25
mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Alliance Airport around 620 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4201 10285 4216 10286 4220 10274 4210 10274
      4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 0011Z 334DEG 23KT 4214 10274 

HAIL...1.75IN
WIND...<50MPH
 
$$

Rubin
868 
WWUS55 KCYS 270027
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
627 PM MDT SAT AUG 26 2017

NEC013-270037-
/O.CAN.KCYS.SV.W.0115.000000T0000Z-170827T0045Z/
Box Butte NE-
627 PM MDT SAT AUG 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOX BUTTE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4201 10285 4216 10286 4220 10274 4210 10274
      4209 10271 4207 10270 4201 10270
TIME...MOT...LOC 0026Z 339DEG 23KT 4204 10269 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:23 PM MDT, 36 minutes earlier.

Area forecast discussion, Aug 26, 5:23 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 225 PM MDT Sat Aug 26 2017

Dry northwest flow across much of the northern Rockies today
yielding a critical fire weather day across lower elevations of
southeast Wyoming. More details in the fire weather section. East of
this dry air mass, satellite pix depict well-defined shortwave
diving southeast into the Dakotas on the nose of jet streak moving
across Montana early this afternoon. Unlike the dry air mass in
place across Wyoming, sfc dew points remain in the upper 50s and
even some low 60s across the western Nebraska Panhandle.
Convection has already initiated across the Black Hills and with
a southward, right of the mean wind storm motion, expect these
along with additional development to push across portions of the
northern/central Panhandle 21-24Z. A few of these storms will
probably become strong to severe given progd SBCAPEs of around
1500 j/kg and 30+ knots of deep layer shear. Severe Thunderstorm
Watch has been issued for Dawes, Box Butte, and Morrill Counties
until 10 PM (expect to be able to cancel watch early with the
expectation that convection will move east of CWFA).

The pattern amplifies Sunday/Monday as the western US ridge of high
pressure strengthens. This will yield a couple of dry days with
seasonally warm temperatures continuing. Light surface winds will
prevent fire weather concerns both days.

.LONG TERM...(Tuesday through Saturday)
Issued at 225 PM MDT Sat Aug 26 2017

An upper high centered over the southwest CONUS will be the main
influence on the CWA weather through the period keeping above
average temperatures in place. Dry conditions will also prevail
for the most part. The best chance for some convection looks to be
on Thursday as a shortwave moves across the northern Rockys into
the high plains and interacts with some moisture and instability
across far eastern Wyoming into the Panhandle.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 521 PM MDT Sat Aug 26 2017

Wyoming TAFS...VFR.

Nebraska TAFS...VFR, except for MVFR with isolated thunderstorms
near Chadron and Alliance through 03Z, with gusts to 48 knots
possible at Alliance along with hail.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Sat Aug 26 2017

Early afternoon observations across many lower elevations of
southeast Wyoming showed breezier conditions than earlier
anticipated. Wind gusts of 20-35 mph have been common in elevations
above 5000 feet or so. The combination of breezy conditions and the
hot/dry air mass in place prompted the issuance of a Red Flag
Warning for fire weather zones 301, 308, and 310 effective through 7
PM.

Otherwise, just expect some isolated thunderstorm activity across
parts of the western Nebraska Panhandle this afternoon & evening.
Some of which may be severe from Chadron south to Bridgeport

Although warm and dry conditions continue into early next week,
confidence is high that light winds will prevent widespread fire
weather concerns (after today).

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 7 PM MDT this evening for WYZ301-308-310.

NE...None.
&&

SHORT TERM...CAH
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 2:32 PM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
232 PM MDT Sat Aug 26 2017

WYZ101>119-272045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
232 PM MDT Sat Aug 26 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot, dry, and breezy conditions will produce critical fire
weather conditions across many lower elevations of southeast
Wyoming through early this evening. A Red Flag Warning is in
effect until 7 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-272045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
232 PM MDT Sat Aug 26 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms are expected to develop across western
Nebraska this afternoon. One or two of these thunderstorms may
become severe containing hail and strong gusty winds. A Severe
Thunderstorm Watch is in effect for Dawes, Box Butte, and Morrill
Counties until 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is required in Dawes, Box Butte, and Morrill
Counties this afternoon.

In the hours before

Local storm report, Aug 26, 3:57 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 N CHADRON             42.88N 103.00W
08/26/2017  M1.25 INCH       DAWES              NE   PUBLIC

            HALF DOLLAR OR LARGER FROM THE CHADRON AIR PORT.

&&

DDEAL
Local storm report, Aug 26, 4:10 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             4 SW CHADRON            42.79N 103.06W
08/26/2017  M1.00 INCH       DAWES              NE   CO-OP OBSERVER

&&

DDEAL
Local storm report, Aug 26, 4:14 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 SW CHADRON            42.80N 103.04W
08/26/2017  M1.00 INCH       DAWES              NE   CO-OP OBSERVER

&&

DDEAL
Special weather statement, Aug 26, 4:14 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT SAT AUG 26 2017

NEZ002-003-262300-
Box Butte NE-Dawes NE-
414 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 22 miles southwest of Hay Springs, moving east at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern Box
Butte and southeastern Dawes Counties.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
Dawes, Box Butte and Morrill Counties in the Panhandle of Nebraska.

LAT...LON 4238 10299 4247 10301 4254 10277 4245 10277
      4244 10275 4234 10275 4233 10276
TIME...MOT...LOC 2214Z 266DEG 11KT 4243 10296

Rubin
Local storm report, Aug 26, 4:50 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
450 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             12 S CHADRON            42.65N 103.00W
08/26/2017  E2.00 INCH       DAWES              NE   PUBLIC

&&

DDEAL
Local storm report, Aug 26, 5:24 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             12 NNE HEMINGFORD       42.48N 102.99W
08/26/2017  E1.75 INCH       DAWES              NE   PUBLIC

            HAIL RANGED FROM DIME SIZE TO GOLF BALL.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:24 PM MDTSpecial Weather StatementCYSDawes51 min
Aug 26, 3:30 PM MDTTornado WarningCYSDawes30 min
Aug 26, 3:58 PM MDTSevere Thunderstorm WarningCYSDawes62 min
Aug 26, 4:14 PM MDTSpecial Weather StatementCYSBox Butte46 min
Aug 26, 4:54 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.